Funnel Cloud, Waller
- When
- August 17, 11:50 AM CST to 11:52 AM CST
- Where
- Waller County, 1.79 mi E of Hempstead
- Reported by
- Law Enforcement
- Coordinates
- 30.100, -96.050
A funnel cloud was sighted off of FM 1488 near Hempstead.
A funnel cloud was sighted in Waller County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A funnel cloud was sighted in Waller County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 17, 9:19 AM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1019 AM CDT Wed Aug 17 2016
.UPDATE...
A few tweaks were made to the PoP forecast to reflect some of the
short term guidance. Showers and thunderstorms are currently
moving inland across the coastal zones this morning. Thinking this
trend should continue into this afternoon, eventually ending up
with the greatest coverage over the northern zones later this
afternoon and this evening. Coverage should shift to more of an
offshore/coastal pattern overnight tonight. A Flash Flood Watch
remains in effect for most of SE TX until 7 PM this evening. No
other significant changes were made. 11
&&
.PREV DISCUSSION... /ISSUED /
DISCUSSION...
A Flash Flood Watch will remain in place across most of SE TX
today. The airmass over the area remains very moist/unstable and
with daytime heating, widespread development of showers/thunder-
storms will be likely. Given the (still) high PWs (2.2-2.5") the
stronger storms will be capable of producing rainfall rates from
2-3" per hour. However, on the plus side, storms will be moving,
thereby reducing the possibility of training rains.
If models are to be believed...we should see slightly lower POPS
starting tomorrow into Friday. The mid/upper level ridge just to
our east will continue to build in this direction...which should
push this swath of deeper moisture to the NE. But in its wake, a
weak shear axis is progged to linger over our northern counties,
just on the periphery of the ridge, through the weekend and into
the start of next week. This feature will likely be the focus of
mainly afternoon convection during this time frame. With the de-
crease of POPS...we should see a corresponding increase of temps
over the weekend (especially highs). 41
MARINE...
Pronounced easterly LL flow inland with speed convergence noted
in the surface wind field nearshore. Showers developing over the
coastal waters this morning and should continue to do so through
the morning hours then taper off this afternoon. Winds near 15
knots early this morning will gradually relax this morning and by
early afternoon should be closer to 10 knots. Overall winds across
the Upper Texas Coast should be in the 10-15 knot range throughout
the weekend. Slight increase may occur in response to the passage
of the upper trough through the Great Plains Fri/Sat with peak
winds occuring each of those nights...might get to SCEC. Tides of
0.5-1.0 foot above normal should be the norm through the weekend.
45
AVIATION...
IFR cigs 400-900ft from DWH northward with VFR scattered 1500-8000ft
to the south of DWH including IAH/HOU as of 09z. As showers move
inland this morning expect to see at least patch MVFR cigs/vis with
showers as they move through this morning transitioning to TSRA by
14-15z if not sooner. Active weather for most TAF sites through 21-
22z then should see a quick drop in coverage again for IAH southward
and then for CLL-UTS a few hours later.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 84 75 85 75 89 / 70 40 50 30 40
Houston (IAH) 86 74 87 75 87 / 60 30 50 20 40
Galveston (GLS) 85 79 84 81 85 / 60 30 40 20 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 PM CDT this evening FOR THE FOLLOWING
ZONES: Austin...Brazoria...Burleson...Chambers...Colorado...
Fort Bend...Galveston...Grimes...Harris...Jackson...
Liberty...Matagorda...Montgomery...Polk...San Jacinto...
Walker...Waller...Washington...Wharton.
GM...NONE.
&&
Discussion...11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 654 AM CDT WED AUG 17 2016 TXZ177>179-195-197>200-210>213-226-227-181200- AUSTIN-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-LIBERTY- MONTGOMERY-POLK-SAN JACINTO-WALKER-WALLER-WASHINGTON-WHARTON- 654 AM CDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...FLASH FLOOD WATCH IS IN EFFECT TODAY... .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORMS WILL CONTINUE TODAY. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME LOCALIZED STREET FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN CHANCES WILL BE SLOWLY DECREASING THROUGH THE END OF THE WEEK. HOWEVER...WITH DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND STREET FLOODING CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. TXZ214-235>238-181200- BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- 654 AM CDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE TO OCCASIONALLY STRONG LONGSHORE AND RIP CURRENTS ARE POSSIBLE AT AREA BEACHES. SWIM NEAR A LIFEGUARD. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME LOCALIZED STREET FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN CHANCES WILL BE SLOWLY DECREASING THROUGH THE END OF THE WEEK. HOWEVER...WITH DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND STREET FLOODING CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GMZ330-335-350-355-370-375-181200- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 654 AM CDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ163-164-176-196-181200- BRAZOS-HOUSTON-MADISON-TRINITY- 654 AM CDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORMS WILL CONTINUE TODAY. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME LOCALIZED STREET FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ELEVATED RAIN CHANCES WILL BE POSSIBLE THROUGH THE END OF THE WEEK. WITH DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND STREET FLOODING CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Houston radar (KHGX), 117 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted off of FM 1488 near Hempstead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657080.